Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 78, NWS Austin/San Antonio, TX

August 9, 2005Uvalde County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 9, 2005, 9:11 PM CDT for Uvalde County, Zavala County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 9:11 PM CDT (02:11 UTC)
Expired
Aug 10, 2005, 12:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 51 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4008 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4008 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 100214
FFWEWX
TXC463-507-100515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
911 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  UVALDE
  ZAVALA

* UNTIL 1215 AM CDT

* AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SCATTERED SHOWERS AND THUNDERSTORMS OVER UVALDE AND ZAVALA COUNTIES
  MOVING EAST AT 5 MPH.  LOCALLY HEAVY RAINS ARE EXPECTED WITH THESE
  SHOWERS AND THUNDERSTORMS IN THE NEXT FEW HOURS.  WIND GUSTS OF
  20 TO 30 MPH AND FREQUENT LIGHTNING WILL ACCOMPANY THE       
  THUNDERSTORMS.  

* LOCATIONS IN THE WARNING INCLUDE UVALDE...UTOPIA...SABINAL...REAGAN
  WELLS...MONTELL...KNIPPA...GARNER STATE PARK AND CONCAN.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 2864 10011 2962 10011 2962 9942 2864 9942

$$
1 follow-up statement
000 
WGUS74 KEWX 100320
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1019 PM CDT TUE AUG 9 2005

TXC463-507-100515-
UVALDE TX-ZAVALA TX-
1019 PM CDT TUE AUG 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM CDT FOR ZAVALA AND
UVALDE COUNTIES...

AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED SHOWERS AND THUNDERSTORMS OVER PARTS OF UVALDE 
AND ZAVALA COUNTIES.  LOCALLY HEAVY RAIN...WIND GUSTS 25 TO 45 MPH 
AND FREQUENT LIGHTNING IS POSSIBLE IN OR NEAR THUNDERSTORMS. 

LOCATIONS IN THE WARNING INCLUDE UVALDE...UTOPIA...SABINAL...REAGAN
WELLS...MONTELL...KNIPPA...GARNER STATE PARK AND CONCAN.

LAT...LON 2864 10011 2962 10011 2962 9942 2864 9942

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 6:29 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 9, 6:29 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
629 PM CDT TUE AUG 9 2005

.UPDATE...
MCC LOCATED ACROSS VAL VERDE...EDWARDS AND REAL COUNTIES MOVING
SOUTHWARD. HAVE RAISED POPS ACROSS THE WESTERN CWFA THIS EVENING
TO ACCOUNT FOR THE SOUTHWARD MOVING CONVECTIVE COMPLEX.

&&

.PREV DISCUSSION... (ISSUED 351 PM CDT TUE AUG 9 2005)

DISCUSSION...
WEAK UPPER LEVEL LOW WILL CONTINUE TO INFLUENCE CENTRAL AND SOUTH
CENTRAL TEXAS OVERNIGHT AND INTO WEDNESDAY. DUE TO SATURATED
GROUNDS AND ANTICIPATION OF OVERNIGHT STORMS...WENT WITH A FLASH
FLOOD WATCH OVERNIGHT AND INTO WEDNESDAY AFTERNOON FOR AREAS ALONG
AND NORTH OF I-10. STABILITY WILL RE-ENTER THE AREA WEDNESDAY EVENING
ALLOWING THE RETURN OF LOWER POPS AND HIGHER DAYTIME TEMPERATURES
BY FRIDAY.

EXTENDED...HOT AND DRY OVER THE WEEKEND AND INTO THE BEGINNING OF
THE WORK WEEK AS HIGH PRESSURE BUILDS BACK INTO THE REGION. VERY
FEW CHANGES WERE MADE TO THE PREVIOUS FORECAST...GFS SEEMED TO
HAVE A HANDLE ON THE LONG-RANGE SITUATION. WENT WITH CHANCE POPS ALONG
SOUTHERN AND SOUTHEASTERN PORTIONS OF THE CWA TO ACCOUNT FOR SEA-
BREEZE CONVECTION. TEMPS ARE EXPECTED TO BE NEAR NORMAL MID-AUGUST
LEVELS.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM WEDNESDAY FOR TXZ171-TXZ172-TXZ173-
TXZ186-TXZ188-TXZ189-TXZ190-TXZ191-TXZ192-TXZ193-TXZ194-TXZ205-
TXZ206-TXZ207-TXZ208-TXZ209.

&&

13/08
Hazardous weather outlook, Aug 9, 8:00 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
800 PM CDT TUE AUG 9 2005

TXZ171>173-183>194-202>209-217>225-228-101100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
800 PM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING OVER THE WEST PART
OF SOUTH CENTRAL TEXAS.  LOCALLY HEAVY RAIN...STRONG WINDS...SOME
HAIL AND LIGHTNING IS LIKELY.

THERE IS A CHANCE OF SHOWERS OR THUNDERSTORMS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY AND MAY PRODUCE LOCALLY
HEAVY RAINFALL...MAINLY ALONG THE INTERSTATE 35 CORRIDOR AND
ACROSS THE EASTERN HILL COUNTRY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 8:07 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
807 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     LEAKEY                  29.72N 99.76W
08/09/2005  60 MPH           REAL               TX   LAW ENFORCEMENT

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:11 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde64 min
Aug 9, 7:38 PM CDTSevere Thunderstorm WarningEWXVal Verde67 min
Aug 9, 8:13 PM CDTSevere Thunderstorm WarningEWXZavala62 min
Aug 9, 8:16 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde59 min
Aug 9, 11:16 PM CDTFlash Flood WarningEWXMedina119 min
Aug 10, 6:50 AM CDTFlash Flood WarningEWXBandera, Kerr3 hr
Aug 10, 7:17 AM CDTFlash Flood WarningEWXKendall3 hr
Aug 10, 7:25 AM CDTFlash Flood WarningEWXBexar3 hr
Aug 10, 8:37 AM CDTFlash Flood WarningEWXComal, Guadalupe3 hr
Aug 10, 8:52 AM CDTFlash Flood WarningEWXUvalde3 hr
Aug 10, 9:45 AM CDTFlash Flood WarningEWXBandera, Medina3 hr
Aug 10, 10:14 AM CDTFlash Flood WarningEWXBexar3 hr
Aug 10, 10:26 AM CDTFlash Flood WarningEWXReal3 hr
Aug 10, 11:25 AM CDTFlash Flood WarningEWXTravis3 hr
Aug 10, 12:05 PM CDTFlash Flood WarningEWXWilliamson115 min
Aug 10, 12:18 PM CDTFlash Flood WarningEWXGillespie, Kerr3 hr
Aug 10, 12:35 PM CDTFlash Flood WarningEWXKinney, Maverick3 hr
Aug 10, 12:45 PM CDTFlash Flood WarningEWXBandera, Medina3 hr
Aug 10, 1:43 PM CDTSevere Thunderstorm WarningEWXMaverick62 min
Aug 10, 2:16 PM CDTFlash Flood WarningEWXUvalde, Zavala3 hr
Aug 10, 2:58 PM CDTFlash Flood WarningEWXAtascosa, Wilson3 hr
Aug 10, 5:44 PM CDTFlash Flood WarningEWXKarnes3 hr
Aug 10, 5:53 PM CDTFlash Flood WarningEWXDeWitt3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.